Health and Fitness

Might Depression Be Linked to One of These Popular Medications?


If you’re taking beta blockers, certain kinds of anxiety drugs, certain types of painkillers (including ibuprofen), proton pump inhibitors (PPIs) (used to treat acid reflux), ACE inhibitors (used to treat high blood pressure), or anti-convulsant drugs, you may be at greater risk for depression. That’s according to a new, large-scale study published earlier this week in JAMA.

However, this was a correlational study, so it can’t say that these medications actually cause depression or not. It may be that people with greater health problems are more likely to take one of these medications and be depressed about their health condition.

NPR has the story about the study that examined the prescription habits of 26,192 adults in the U.S. and their self-report of depression (as measured by the PHQ-9).

More than a third of the people who took the survey were taking medications known to have depression or suicidal thoughts as potential side effects. Olfson and his collaborators wanted to determine whether those participants were more or less likely to be depressed, compared to participants who didn’t take any of these medications.

“What we found is that, in fact, they’re more likely,” [study author] Olfson says. And they found that people who took three or more of the medications were three times as likely to be depressed.

This is a fairly common sense finding, insomuch that the researchers found that medications that listed “depression” as a possible side effect found a greater incidence of depression in people taking one or more of such drugs. That is exactly what one would expect to find, just as if the researchers had looked at drugs that listed “nausea” as a side effect and found more people experienced nausea on those drugs.

The thing is that most people who are taking these drugs don’t realize that depression is a possible side effect of the drug. Their doctors fly through the possible side effects (if they cover them at all), and it would be easy to miss this when listening to a litany of possible side effects.

Here is the list of medications of concern:

    Antihypertensives

      Metoprolol
      Atenolol
      Enalapril
      Quinapril

    Antidepressants

      Sertraline
      Citalopram
      Bupropion
      Fluoxetine
      Trazodone
      Venlafaxine
      Escitalopram
      Duloxetine
      Paroxetine

    Amitriptyline

    Hormones/hormone modifiers

      Ethinyl estradiol
      Estradiol
      Finasteride

    Anxiolytics, hypnotics and sedatives

      Alprazolam
      Zolpidem
      Clonazepam
      Lorazepam
      Analgesics
      Hydrocodone
      Tramadold
      Ibuprofen
      Cyclobenzaprine

    Gastrointestinal agents

      Omeprazole
      Ranitidine
      Esomeprazole
      Famotidine

    Respiratory agents

    Anticonvulsants

      Gabapentin
      Diazepamd
      Lamotrigine
      Topiramate

    Corticosteroids

What to do if you’re on one of these medications?

A psychiatrist not associated with the study offers sound advice if you suddenly find that depression is bothering you after starting one of these medications:

“People who don’t have a history of depression and then, suddenly, start to have symptoms of depression should be concerned that it’s potentially due to a side effect, or potentially, an interaction,” [psychiatrist Don] Mordecai says.

If you have no history of depression in you or your family, then it would be perhaps telling that you began to experience symptoms of depression a week or two after you started taking a new medication. Especially one where depression is a possible side effect. While depression can strike anyone, at any time, with or without some sort of event preceding its onset, such a correlation should not be ignored.

At that point, it would be wise to speak to your doctor who prescribed the medication. It may be that another medication could be tried that doesn’t have depression as a side effect. Or that the depression symptoms can be managed in some other way if the medication is vitally important for your health.

 

Reference

Dima Mazen Qato, Katharine Ozenberger, Mark Olfson. (2018). Prevalence of Prescription Medications With Depression as a Potential Adverse Effect Among Adults in the United States. JAMA, 319(22):2289-2298. doi:10.1001/jama.2018.6741

Related Articles



Source link

Related Articles

1 thought on “Might Depression Be Linked to One of These Popular Medications?”

Leave a Reply

Your email address will not be published. Required fields are marked *